Ice Storm, Throckmorton
- When
- January 12, 4:30 PM CST to January 15, 1:00 AM CST
- Where
- Throckmorton forecast zone
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
An arctic cold front moved through West Central Texas on Friday the 12th. Light freezing rain and drizzle developed behind the front as temperatures quickly dropped to below freezing.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An arctic cold front moved through West Central Texas on Friday the 12th. Light freezing rain and drizzle developed behind the front as temperatures quickly dropped to below freezing. The freezing rain event gradually moved to the south and overspread all of West Central Texas by Sunday the 14th. Ice accumulations of up to two inches were reported along and north of I20 with one quarter to one half inch reported between Highway 87 and I20 across the Heartland and Northern Concho Valley. Around one quarter of an inch was reported between the I10 corridor and Highway 87. A few power outages were reported across the western Big Country. Numerous traffic accidents were reported across the area. As the ice storm gradually started to wind down Sunday evening, the weight of the ice caused an Abilene television transmitter tower to collapse. This tower collapse also destroyed a NWS weather radio anntena that was mounted on this tower.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 12, 3:10 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 310 PM CST FRI JAN 12 2007 ...WINTER RETURNS WITH A VENGEANCE... SHORT TERM... A DIFFICULT FORECAST OVER THE NEXT FEW DAYS AS AN ARCTIC AIR MASS MOVES SOUTH ACROSS THE CWA. THE CHALLENGES WITH THIS FORECAST ARE HOW FAR SOUTH THE FREEZING PRECIPITATION WILL OCCUR AND HOW MUCH WILL ACCUMULATE. THERE IS A GOOD CHANCE FOR PRECIPITATION THIS WEEKEND BUT HOW FAR SOUTH THE ARCTIC FRONT PROGRESSES BEFORE IT STALLS WILL BE THE DETERMINING FACTOR. THE MODELS HAVE BEEN TOO SLOW WITH THE SOUTHWARD PROGRESSION OF THE ARCTIC FRONT...WITH THE RUC/NAM MODELS APPEARING TO HAVE THE BEST HANDLE ON THE ARCTIC FRONT. THE FRONT IS ALREADY ALONG THE I-20 CORRIDOR AND TEMPERATURES ARE FALLING. TEMPERATURES ARE AT OR BELOW FREEZING ACROSS THE NORTHERN BIG COUNTRY AND THE RAIN THAT IS FALLING ACROSS THE BIG COUNTRY WILL CHANGE OVER TO FREEZING RAIN AFTER SUNSET. WITH THE STRONGEST LIFT ON SATURDAY NIGHT AND SUNDAY MORNING EXPECT THE LARGEST FREEZING RAIN ACCUMULATIONS TO OCCUR DURING THIS TIME PERIOD. ACROSS THE BIG COUNTRY IN GENERAL EXPECT ICE ACCUMULATIONS TONIGHT THROUGH SUNDAY TO BE BETWEEN ONE QUARTER TO ONE HALF OF INCH...SOME ISOLATED AREAS COULD SEE ICE ACCUMULATIONS UP TO ONE INCH. ACROSS THE HEARTLAND AND CONCHO VALLEY EXPECT LESS ICE ACCUMULATION TO OCCUR WITH TOTALS SATURDAY NIGHT THROUGH SUNDAY LESS THAN ONE QUARTER OF AN INCH. TEMPERATURES WILL NOT REBOUND QUICKLY SO WHAT ICE THAT ACCUMULATES WILL STAY AROUND THROUGH THE EARLY PART OF NEXT WEEK. LONG TERM... MODELS DIVERGE THE BEGINNING OF THE WEEK WITH THE GFS SHOWING AN UPPER RIDGE BUILDING INTO THE WEST COAST WITH THE MAIN LOBE OF THE UPPER TROUGH DIGGING FROM THE CENTRAL PLAINS INTO THE SOUTHWEST UNDERCUTTING THE ADVANCING WEST COAST RIDGE. GFS EVENTUALLY MERGES THIS FEATURE WITH A WEST COAST TROUGH MOVING SOUTH ALONG THE PACIFIC COAST AND RETROGRADES THE ENTIRE PACKAGE. PREFER THE NAM THAT HAS THE UPPER LEVEL TROUGH AXIS MOVING EAST OF THE AREA LATE SUNDAY AND THE WEST COAST RIDGE BUILDING EAST INTO THE WESTERN STATES. WITH THIS SCENARIO...PRECIPITATION ENDS QUICKER OVER THE FORECAST AREA WITH THE PRECIPITATION SHIELD MOVING EAST AHEAD OF THE UPPER TROUGH BY MONDAY AFTERNOON. TEMPERATURES WILL CLIMB SLOWLY THROUGH THE END OF THE WEEK TO AROUND SEASONAL NORMALS BY THE COMING WEEKEND. PRELIMINARY POINT TEMPS/POPS... ABILENE 27 32 30 31 / 70 60 70 70 SAN ANGELO 31 37 32 40 / 60 60 70 70 JUNCTION 48 53 39 46 / 60 70 70 70 && .SJT WATCHES/WARNINGS/ADVISORIES... ICE STORM WARNING UNTIL 6 PM CST SUNDAY FOR CALLAHAN-FISHER- JONES-NOLAN-SHACKELFORD-TAYLOR. WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON FOR CONCHO-IRION-MCCULLOCH-SAN SABA-TOM GREEN. WINTER STORM WATCH FROM MIDNIGHT CST TONIGHT THROUGH SUNDAY AFTERNOON FOR BROWN-COKE-COLEMAN-RUNNELS-STERLING. ICE STORM WARNING UNTIL 6 PM CST SUNDAY FOR HASKELL-THROCKMORTON. && 28/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 616 AM CST FRI JAN 12 2007 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-131230- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 616 AM CST FRI JAN 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT AN ARCTIC COLD FRONT WILL MOVE INTO THE BIG COUNTRY LATER TONIGHT. IN ADDITION...WEAK UPPER-LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS TEXAS TODAY AND TONIGHT. LIGHT FREEZING RAIN IS POSSIBLE ACROSS THE BIG COUNTRY MAINLY AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ARCTIC COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH ACROSS WEST CENTRAL TEXAS SATURDAY. THE POTENTIAL FOR LIGHT FREEZING RAIN WILL CONTINUE ACROSS THE BIG COUNTRY SATURDAY THROUGH SUNDAY AND MOVE INTO THE REMAINING AREAS OF WEST CENTRAL TEXAS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 23/HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1113 AM CST FRI JAN 12 2007 TXZ076>078-168>170-122200- CROCKETT-SCHLEICHER-SUTTON-MENARD-KIMBLE-MASON- INCLUDING THE CITIES OF...OZONA...ELDORADO...SONORA...MENARD... JUNCTION...MASON 1113 AM CST FRI JAN 12 2007 ...ARCTIC FRONT TO SURGE SOUTH ACROSS WEST CENTRAL TEXAS... AN ARCTIC COLD FRONT THAT ENTERED THE NORTHERN BIG COUNTRY THIS MORNING WILL CONTINUE TO MOVE SOUTH THROUGH THE NORTHERN HALF OF WEST CENTRAL TEXAS BEFORE STALLING JUST NORTH OF INTERSTATE 10 LATE THIS EVENING. ON SUNDAY...ANOTHER SURGE OF COLD AIR WILL THEN PUSH THE FRONT FURTHER SOUTH INTO DEEP SOUTH TEXAS. EXPECT HIGH TEMPERATURES IN THE 30S AND LOW TEMPERATURES IN THE TEENS MONDAY THROUGH TUESDAY NIGHT. FOR THE REMAINDER OF NEXT WEEK...EXPECT UNSEASONABLY COLD TEMPERATURES. MEANWHILE...UPPER-LEVEL DISTURBANCES WILL INITIATE SHOWERS AND POSSIBLY THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL TEXAS THROUGH SUNDAY NIGHT. FREEZING PRECIPITATION SHOULD REMAIN ALONG AND NORTH OF A LINE FORM SAN ANGELO TO SAN SABA. HOWEVER...GIVEN THE PRESENT UNCERTAINTY WITH THE THIS EVENT...PLEASE CONTINUE MONITORING OUR FORECASTS FOR POSSIBLE UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 209 PM CST FRI JAN 12 2007 TXZ098-099-122115- HASKELL TX-THROCKMORTON TX- 209 PM CST FRI JAN 12 2007 ...AN ICE STORM WARNING REMAINS IN EFFECT FOR HASKELL AND THROCKMORTON COUNTIES... AN ARCTIC COLD FRONT HAS MOVED SOUTH THROUGH THE BIG COUNTRY AND TEMPERATURES BEHIND THE FRONT ARE DROPPING QUICKLY. AT 2 PM TEMPERATURES HAVE DROPPED TO NEAR FREEZING IN NORTHERN HASKELL AND THROCKMORTON COUNTIES. WITH ABUNDANT MOISTURE STREAMING UP FROM THE SOUTH...LIGHT ICING ON AREA BRIDGES AND ELEVATED ROADWAYS MAY BEGIN. AS THE COLD AIR SPREADS SOUTHWARD THERE WILL BE A CHANCE OF ICE BEGINNING TO ACCUMULATE ON ELEVATED ROADWAYS IN CENTRAL AND SOUTHERN HASKELL AND THROCKMORTON COUNTIES. IN ADDITION...VISIBILITIES MAY BE REDUCED LOCALLY TO LESS THAN A MILE IN LIGHT DRIZZLE OR FREEZING DRIZZLE AND FOG. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 228 PM CST FRI JAN 12 2007 TXZ049-054-113-114-127-128-122230- NOLAN TX-SHACKELFORD TX-JONES TX-FISHER TX-TAYLOR TX-CALLAHAN TX- 228 PM CST FRI JAN 12 2007 ...A WINTER STORM WATCH REMAINS IN EFFECT FROM 6 PM CST THIS EVENING UNTIL 6 PM CST SUNDAY FOR THE CENTRAL AND SOUTHERN BIG COUNTRY... AN ARCTIC COLD FRONT HAS MOVED SOUTH THROUGH THE BIG COUNTRY AND TEMPERATURES BEHIND THE FRONT ARE DROPPING QUICKLY. AT 230 PM TEMPERATURES HAVE DROPPED TO BELOW FREEZING IN NORTHERN HASKELL AND THROCKMORTON COUNTIES. ABUNDANT MOISTURE IS STREAMING UP FROM THE SOUTH AND LIGHT FREEZING RAIN IS CAUSING LIGHT ICING ON AREA BRIDGES AND ELEVATED ROADWAYS IN THESE COUNTIES. TEMPERATURES SOUTH OF HASKELL AND THROCKMORTON COUNTIES HAVE ALREADY DROPPED TO THE MID AND UPPER 30S. AS THE TEMPERATURE DROPS TO FREEZING AND BELOW AFTER SUNSET...ICE WILL BEGIN TO ACCUMULATE ON ROADWAYS IN THE CENTRAL AND SOUTHERN BIG COUNTRY...BEGINNING ON ELEVATED ROADWAYS. IN ADDITION...VISIBILITIES MAY BE REDUCED LOCALLY TO LESS THAN A MILE IN LIGHT DRIZZLE OR FREEZING DRIZZLE AND FOG. 15
The national radar mosaic for the moment the first event began.
24 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4292, 4293, 4294, 4295, 4296, 4297, 15299, 4300, 4301, 4302, 4305, 4306, 4308, 4309, 4310, 4311, 4312, 4313, 4314, 4315, 4316, 4317, 4318, 4319.